Kansas, 2012Excessive Heat in Kansas, July 18 to 25, 2012
July 18 to 25, 2012 · NWS EAX · 7 events in 7 counties and zones
An unusually strong upper level ridge of high pressure, dominated the central United States with very hot and dry conditions, from July 18th through 25th, 2012. Temperatures topped out from 100 to 110 degrees.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually strong upper level ridge of high pressure, dominated the central United States with very hot and dry conditions, from July 18th through 25th, 2012. Temperatures topped out from 100 to 110 degrees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 18, 4:50 AM CST, 6 hours 10 minutes earlier.
Area forecast discussion, Jul 18, 4:50 AM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 AM CDT Wed Jul 18 2012
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
Hot temperatures continue to be the main story through the remainder
of the work week. Overnight temperatures have been slow to drop off,
especially in the urban corridor where downtown KC is still at 88
degrees as of 2am. On the synoptic scale, an upper trough will
deepen across the northeast US over the next few days allowing
heights and thicknesses to build across the central CONUS. In
response, H85 temperatures are expected to climb 2-3 degrees this
afternoon from those seen yesterday. With deep mixing again expected
today, expect afternoon highs should correspondingly climb 2-3
degrees warmer.
A weak upper short wave trough is progged to crest the ridge axis
and slide across the Midwest later this afternoon and evening. Given
the extreme heat expected this afternoon, cannot rule out convective
temps being approached within deeply mixed boundary layer. This
combined with weak convergence along a diffuse sfc trough and any
larger scale influence from the upper wave may yield isolated to
widely scattered convection later this afternoon and evening, mainly
across portions of northern Kansas into northern Missouri.
The upper vort max will slide southeastward on Thursday while being
absorbed in the overall deepening upper trough across the eastern
US. In response, a weak frontal boundary should slowly ease south
through the forecast area during the day Thursday. However, this is
not expected to bring significant temperature relief to the area with
similar readings Thursday as those seen this afternoon. Will again
include low chances for precipitation as isolated to scattered
convection will remain possible with the boundary in the area.
Otherwise, may see a couple of degrees knocked off of highs by
Friday, albeit still remaining in the upper 90s to lower 100s across
the southwestern 2/3rd of the area. The heat headlines look to be in
good shape and no changes planned at this time.
Deroche
Medium Range (Saturday-Tuesday)...
The primary concerns in the medium range forecast are focused on
adjustments to temperatures during this extended heatwave. Evening
and overnight medium range guidance has come into agreement that a
backdoor "cool" front will pass into the area late Thursday night
driven southwest by a temporary weakness in the 500 mb ridge.
Ensemble plots of the associated surface high pressure ridge and 850
thermal fields suggest weak low-level cold advection Friday night
into Saturday with surface high trajectories supporting surface
winds turning more to the east on Saturday and southeast on Sunday.
Any cool front during this heat wave will be welcome, but this one
will serve to knock temperatures down only slightly. Still expecting
temperatures in the upper 90s to near 100 in western zones on
Saturday with mid-90s in the NE CWA. This intrusion of "cooler" and
drier air may result in a few counties falling out of heat products
earlier than expected. Unfortunately the mid-level ridge axis will
begin to slide back to the east as troughing in the NERN CONUS moves
offshore. Temperatures should climb back upwards a few degrees on
Sunday with lower 100s in the West and upper 90s in the East.
Monday-Wednesday: The ridge is projected weaken as we move
through next week, the result of increased troughing in the Pacific
Northwest. Despite signals that the low-level thermal ridge may
shift a bit further west due to increased meridional flow in the
low-levels temperatures will remain in the upper 90s to lower 100s
Monday. The ridge may finally break down enough to allow a front to
approach as we reach Wednesday, with surface compressional heating
an thermal axis overhead potentially setting up an extreme days of
warmth Tuesday and Wednesday.
Precipitation: Little in the way of precipitation chances through
the medium range. Perhaps as the aforementioned boundary reaches
the area Wednesday percentages may increase, but drought buster
rains are not in the forecast.
Dux
&&
.AVIATION...
For the 12Z TAFs: VFR conditions expected through the period as winds
increase to around 10 knots this morning. As seen in past days,
expecting scattered to broken CU field to form in the afternoon.
Overnight, a weak 500 mb shortwave may trigger sct tsra over KS/NE
later this afternoon. Its possible a storm or two may drift towards
the terminals after midnight, however confidence too low to include
any mention at this time.
31
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY from Noon today to 8 PM CDT Saturday FOR
MOZ001>008-011>017-020>025-030>033-038>040-043>046-053-054.
EXCESSIVE HEAT WARNING from Noon today to 8 PM CDT Saturday FOR
MOZ028-029-037.
KS...HEAT ADVISORY from Noon today to 8 PM CDT Saturday FOR KSZ025-
057-060-102.
EXCESSIVE HEAT WARNING from Noon today to 8 PM CDT Saturday FOR
KSZ103>105.
&&
WFO EAXHazardous weather outlook, Jul 18, 4:51 AM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
551 AM CDT WED JUL 18 2012
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
551 AM CDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
TEMPERATURES ARE EXPECTED TO CLIMB ABOVE 100 DEGREES ACROSS MOST
LOCATIONS THIS AFTERNOON. RELATIVELY HIGH HUMIDITY IN COMBINATION
WITH THE HOT TEMPERATURES WILL RESULT IN HEAT INDICIES CLIMBING INTO
THE 100 TO 110 DEGREE RANGE. A HEAT ADVISORY REMAINS IN EFFECT FOR
THE ENTIRE OUTLOOK AREA WITH THE EXCEPTION OF THE GREATER KANSAS CITY
AREA WHERE AN EXCESSIVE HEAT WARNING RESIDES.
A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND NORTH OF INTERSTATE 70. WHILE SEVERE
WEATHER CHANCES ARE LOW...A FEW STRONG WIND GUSTS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HOT TEMPERATURES ARE FORECAST THROUGH THE REST OF THE WEEK. DAYTIME
HIGHS WILL GENERALLY BE IN THE UPPER 90S TO LOWER 100S...AND LOW
TEMPERATURES WILL DROP ONLY INTO THE LOWER TO MIDDLE 70S...WITH
LOCALLY WARMER READINGS IN THE GREATER KANSAS CITY AREA. HEAT
INDICIES WILL CONTINUE TO CLIMB INTO THE 100 TO 110 DEGREE RANGE
EACH AFTERNOON THROUGH SATURDAY. THEREFORE...THE HEAT ADVISORY
REMAINS IN EFFECT FOR THE ENTIRE AREA THROUGH SATURDAY WITH THE
EXCEPTION OF THE KANSAS CITY METRO WHERE EXCESSIVE HEAT WARNINGS
REMAIN IN EFFECT.
A FEW THUNDERSTORMS MAY BE POSSIBLE AGAIN ON THURSDAY...MAINLY OVER
NORTHEAST INTO CENTRAL MISSOURI AS WELL AS ADJACENT EAST-CENTRAL
KANSAS. RAINFALL IS EXPECTED TO BE SPOTTY...AND THE OVERALL THREAT
FOR SEVERE WEATHER IS LOW. HOWEVER...ANY STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY STRONG WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DEROCHE
Excessive Heat, Atchison
- When
- July 18, 11:00 AM CST to July 25, 6:00 PM CST
- Where
- Atchison forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
High temperatures in the 100 to 110 degree range, combined with humidity, produced afternoon and early evening heat indices in the 100 to 110 degree range. Overnight low temperatures were in the 70s to lower 80s.
Excessive Heat, Doniphan
- When
- July 18, 11:00 AM CST to July 25, 6:00 PM CST
- Where
- Doniphan forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.788, -95.147 (the zone’s center; the record gives no point)
High temperatures in the 100 to 110 degree range, combined with humidity, produced afternoon and early evening heat indices in the 100 to 110 degree range. Overnight low temperatures were in the upper 70s to lower 80s.
Excessive Heat, Johnson
- When
- July 18, 11:00 AM CST to July 25, 6:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
High temperatures in the 100 to 110 degree range, combined with humidity, produced afternoon and early evening heat indices in the 100 to 110 degree range. Overnight low temperatures were in the upper 70s to lower 80s.
Excessive Heat, Leavenworth
- When
- July 18, 11:00 AM CST to July 25, 6:00 PM CST
- Where
- Leavenworth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.199, -95.038 (the zone’s center; the record gives no point)
High temperatures in the 100 to 110 degree range, combined with humidity, produced afternoon and early evening heat indices in the 100 to 110 degree range. Overnight low temperatures were in the upper 70s to lower 80s.
Excessive Heat, Linn
- When
- July 18, 11:00 AM CST to July 25, 6:00 PM CST
- Where
- Linn forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.212, -94.843 (the zone’s center; the record gives no point)
High temperatures in the 100 to 110 degree range, combined with humidity, produced afternoon and early evening heat indices in the 100 to 110 degree range. Overnight low temperatures were in the upper 70s to lower 80s.
Excessive Heat, Miami
- When
- July 18, 11:00 AM CST to July 25, 6:00 PM CST
- Where
- Miami forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.564, -94.838 (the zone’s center; the record gives no point)
High temperatures in the 100 to 110 degree range, combined with humidity, produced afternoon and early evening heat indices in the 100 to 110 degree range. Overnight low temperatures were in the upper 70s to lower 80s.
Excessive Heat, Wyandotte
- When
- July 18, 11:00 AM CST to July 25, 6:00 PM CST
- Where
- Wyandotte forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.115, -94.764 (the zone’s center; the record gives no point)
High temperatures in the 100 to 110 degree range, combined with humidity, to bring afternoon and evening heat indices into the 100 to 110 degree range. Overnight lows were in the upper 70s to lower 80s.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 25, 20127 deaths · 38 events
- Hail and Damaging Wind in Nebraska, July 18, 2012$10 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Jersey, July 18, 20129 injured · $126,000 · 1 in hail · 18 events
- Flash Flood and Flood in Massachusetts, July 18, 2012$515,000 · 2 in hail · 48 events
- Hail and Damaging Winds in West Virginia, July 18, 2012$650,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, July 18, 2012$576,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, July 18, 2012$705,000 · 50 kt wind · 16 events
- Excessive Heat in South Dakota, July 18 to 24, 201210 injured · 22 events
- Flash Flooding and Hail in Mississippi, July 18 to 21, 2012$347,000 · 1 in hail · 18 events
- Flash Flood and Hail in Tennessee, July 18, 20121 injured · $267,000 · 1.75 in hail · 11 events
- Flood and Hail in Kentucky, July 18, 2012$225,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Alabama, July 18, 2012$236,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402336, 402338, 402340, 402342, 402344, 402361, 402362.